[Skip to Content]
[Skip to Content Landing]
Article
January 1963

DANGER OF POLYMYXIN B

Author Affiliations

Department of Dermatology University of Brussels Brussels, Belgium

Arch Dermatol. 1963;87(1):2. doi:10.1001/archderm.1963.01590130008002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor: In the June, 1961, issue of the Archives of Dermatology, G. Asboe-Hansen, M.D., Copenhagen, Denmark, reported the therapeutical essay of polymyxin B (Pfizer) in a case of generalized mastocytosis.

We tried this treatment, utilizing disyncran as a cover against histamine liberation, in a case of urticaria pigmentosa which had resisted the classical medications.

The first 2 injections (polymyxin B Pfizer, 50 mg. twice daily) were well tolerated. The third resulted in a facial pruritus. The fourth was accompanied by a light shock with dyspnea and tachycardia. The fifth dose, therefore diminished by a half (25 mg.) provoked a severe anaphylactoid shock, which necessitated the injection of adrenalin and dexamethasone (Decadron).

After each injection of polymyxin B, the cutaneous nodules became infiltrated, and the appearance of numerous additional nodules was noted.

This observation showed clinical evidence of the degranulating effect of polymyxin B on the human pathologic mast

First Page Preview View Large
First page PDF preview
First page PDF preview
×